So, remember all the "pre-meds" and steroids I mentioned in the last post to ward off any horrible allergic reactions to the Taxol? Well...I had a bad allergic reaction to Taxol on my 3rd round.
They'd just hooked me up to the IV when I had this horrible shooting pain down my spine and my heart started to pound in my chest. Johann ran into the hall to call the nurse who ran in and stopped the IV and immediately, the pain stopped and my heart started beating normally...
Turns out, THAT was the allergic reaction I was trying to avoid with all the meds....
So, the Rockstar gave me a week break and then took me off Taxol and on Abraxane for my final 2 rounds of the treatment. Abraxane had the same side effects as the Taxol, but where I didn't experience neuropathy with Taxol, I did with Abraxane. The very next day, in addition to the achies I usually get after chemo, my fingers and toes got numb.
My fingernails and toenails were black by now also and my skin was taking on an ashy, greyish tone. My face (and the rest of me) was puffy .Not only was I now bald, but my eyelashes and eyebrows were also gone. I hardly recognized myself in the mirror.
Also, as I was getting ready to finish the hardcore chemo, I was getting ready to move on to radiation and I met with the Radiation Oncology department who gave me a run down of their part in my treatment plan - 33 treatments 5 days a week.
I felt like I was definitely making progress toward the END. The milestones were visible and I felt some accomplishment moving from one thing to the next.
Lastly, I went to my first echo cardio gram. One of Herceptin's side effects is heart damage - sometimes irreversible. So, I went in to see if my heart was in a condition to take the Herceptin in the first place...it was...and then I'd have to go back every three months to keep on top of my heart's progress while on the meds this year.
It seems kind of daunting...if I beat the cancer, then I may have to deal with the long term damage to my heart from the chemo/radiation and or/ lung/skin damage from the radiation.
"It's not fair" is a phrase that sometimes runs through my mind. Particularly when my mind is ready for a little pity party (which can be quite often, depending on how I'm physically feeling that day)...but then my spirit (and THE Holy Spirit) reminds me that I am SO glad God is not fair...that He does NOT give us what we deserve, because THEN I'd really be in trouble. Instead, He gives grace, and He gives mercy, UNMERITED favor and love and forgiveness, not because I've been so faithful, not because I always obeyed, not because I trusted Him to be with me all of the way, but it's because He loves me so dearly, He was there to answer my call, He was there always to protect me, for He's kept me in the midst of it all.